Alert archive / Kentucky / Flash Flood Warnings in 2014
Flash Flood Warning 28, NWS Paducah, KY
NWS Paducah, KY issued this flash flood warning at Jun 2, 2014, 8:59 PM CDT for Livingston County, McCracken County, Marshall County, Kentucky; Massac County, Illinois. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 2, 2014, 8:59 PM CDT (01:59 UTC)
- Expired
- Jun 3, 2014, 12:00 AM CDT
- In force
- 3 hr
- Issued by
- NWS Paducah, KY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Massac County, IL, Livingston County, KY, Marshall County, KY, McCracken County, KY
The radar
The Paducah radar (KPAH), 35 km from the middle of the area, began a volume at 01:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 2.0 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 21 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 1198 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
722
WGUS53 KPAH 030159
FFWPAH
ILC127-KYC139-145-157-030500-
/O.NEW.KPAH.FF.W.0028.140603T0159Z-140603T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
859 PM CDT MON JUN 2 2014
THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EAST CENTRAL MCCRACKEN COUNTY IN WESTERN KENTUCKY...
NORTHERN MARSHALL COUNTY IN WESTERN KENTUCKY...
SOUTHEASTERN MASSAC COUNTY IN SOUTHERN ILLINOIS...
SOUTHERN LIVINGSTON COUNTY IN WESTERN KENTUCKY...
* UNTIL MIDNIGHT CDT.
* AT 852 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT EXCESSIVE RAINFALL WAS PRODUCING FLASH FLOODING ACROSS THE
WARNED AREA. AT 842 PM CDT...SPOTTERS REPORTED WATER WAS TOPPING
THE ROADWAYS AT 10TH STREET AND H.C. MATHIS DRIVE IN PADUCAH.
RADAR CONTINUES TO SHOW THESE HEAVY RAIN PRODUCING STORMS JUST
REPEATEDLY DROPPING THEIR HEAVY RAINS OVERTOP THE EXACT SAME
LOCATIONS.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. LOCATIONS IN THE WARNING INCLUDE...CALVERT CITY...GRAND
RIVERS AND LEDBETTER. CREEKS...STREAMS AND LOW WATER CROSSINGS
WILL BE ESPECIALLY SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.
&&
LAT...LON 3703 8863 3712 8863 3712 8849 3707 8848
3708 8846 3712 8844 3713 8821 3708 8823
3706 8821 3703 8823 3700 8821 3698 8824
3697 8823
$$1 follow-up statement
212
WGUS73 KPAH 030257
FFSPAH
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
957 PM CDT MON JUN 2 2014
ILC127-KYC139-145-157-030500-
/O.CON.KPAH.FF.W.0028.000000T0000Z-140603T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MASSAC IL-LIVINGSTON KY-MCCRACKEN KY-MARSHALL KY-
957 PM CDT MON JUN 2 2014
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR
EAST CENTRAL MCCRACKEN AND NORTHWESTERN MARSHALL COUNTIES IN WESTERN
KENTUCKY...AND SOUTHEASTERN MASSAC COUNTY IN SOUTHERN ILLINOIS...AND
SOUTHERN LIVINGSTON COUNTY IN WESTERN KENTUCKY...
AT 949 PM CDT...OFF DUTY NWS PERSONNEL REPORTED FLOODING OF NUMEROUS
ROADWAYS IN AND AROUND THE PADUCAH AREA. THE PADUCAH FIRE DEPARTMENT
RECORDED 4.8 INCHES OF RAINFALL IN THE DOWNTOWN AREA.
THE STORMS THAT PRODUCED THE FLOODING IN AND AROUND PADUCAH HAVE
SHIFTED TO THE EAST...BUT FLOODING OF ROADWAYS IS ONGOING. THE
HEAVIEST RAINFALL AT THIS TIME IS JUST SOUTHEAST OF CALVERT
CITY...NEAR THE JUNCTION OF THE PURCHASE PARKWAY AND INTERSTATE 24
EXIT 25. SIMILAR TYPE FLOODING TO THE PADUCAH STREET FLOODING IS
ANTICIPATED THROUGHOUT THE WARNING AREA.
RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. LOCATIONS IN THE WARNING INCLUDE...CALVERT CITY...GRAND RIVERS
AND LEDBETTER. CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE
ESPECIALLY SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.
&&
LAT...LON 3703 8863 3712 8863 3712 8849 3707 8848
3708 8846 3712 8844 3713 8821 3708 8823
3706 8821 3703 8823 3700 8821 3698 8824
3697 8823
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Jun 2, 5:37 PM CDT, 3 hours 22 minutes earlier.
Area forecast discussion, Jun 2, 5:37 PM CDT, 3 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 537 PM CDT Mon Jun 2 2014 .UPDATE... Issued at 535 PM CDT MON JUN 2 2014 Updated Aviation section for 00Z TAF Issuance. && .SHORT TERM...(Tonight through Wednesday night) Issued at 245 PM CDT MON JUN 2 2014 The main item of interest in the short term is a fairly well organized system that will bring thunderstorms on Wednesday and Wednesday night. Ahead of that system...there will be relatively low coverage of showers and storms Tuesday and Tuesday night as a small 500 mb ridge builds over the central states. As far as the daily details... Showers and isolated storms will slowly diminish tonight with loss of diurnal heating. Coverage today has been widespread compared to the previous few days...due mainly to a weak 500 mb shortwave advancing east across Missouri. Lows will again be around 70 in the warm and humid air mass. On Tuesday...500 mb ridging will nose northeast into the Ohio Valley. Despite increasingly anticyclonic flow aloft...isolated to scattered storms are likely in this very moist and uncapped air mass. Convective coverage should be considerably lower than today...especially in the south. The models depict a weak surface trough between Interstates 70 and 64 Tuesday...which may initiate slightly greater coverage of storms in southern IL and southwest IN. Tuesday night appears mainly dry under the mid level ridge. A few storms may linger into the evening across the interstate 64 corridor. Wednesday and Wednesday night appears to be a potentially active period for strong to severe convection. A strong 500 mb shortwave currently moving onshore into California will round the top of the 500 mb ridge over the southwestern states and southern Plains. The models have all trended considerably faster with this system...such that the timing of the frontal passage now looks closer to the time of peak heating. The front is expected to cross the St. Louis area early in the evening...crossing the Lower Ohio Valley around midnight. Shear and instability parameters are favorable for organized severe storm structures including supercells. Both the nam and gfs are similar with capes peaking around 3000 j/kg in the late afternoon...only slowly falling to near 2000 by 06z. Deep layer bulk shear values /0 to 6 km/ are forecast from 40 to 50 knots...with 850 mb winds near 30 knots. Rather warm mid level temps are forecast...with the 700 mb plus 12 isotherm as far east as the Mississippi River. This capping inversion may serve to delay initiation or arrival of surface based storms until late in the day. However...model point forecast soundings indicate convective inhibition will disappear by around 00z at kpah. Therefore...will continue likely pops for areas where the cap is weakest...north and east of kpah. .LONG TERM...(Thursday through Monday) Issued at 245 PM CDT MON JUN 2 2014 Confidence is increasing some in the Thu/Fri time frame, but uncertainty remains fairly high in the last part of the extended. Cold front that could possibly bring a severe storm threat for Wed should settle south of the region Thursday, allowing some drier air to work into most locations, esp n/e areas. However, a mid level short wave moving ese from the Plains could spark overnight convection (possible MCS) on the cool side of the front (over our region) Thu night into Fri morning. The 12Z Operational GFS/ECMWF and esp the GEM now suggest this, so will increase POPS into the likely category in some locations, esp along and west of the MS River. After a brief respite Friday afternoon/Friday night, it now appears yet another low pressure system will come out of the Plains toward the mid/upper MS River Valley. Will probably need to begin ramping up shower/thunderstorm chcs again over the weekend, though the timing of this next cold front, esp Sat night into Sunday. Concerning temps, decided to stick fairly close to a model blend. After a brief cool down behind the from Thu into Fri, will likely warm up ahead of the next system Sat. && .AVIATION... Issued at 535 PM CDT MON JUN 2 2014 Early evening convection will move west-east with potential for MVFR/IFR restrictions, otherwise low VFR clouds should disperse overnight with mid-high cigs and patches of MVFR pre dawn Fog. Tmrw will see diurnal cu and probably mid or high cloud above it, but perhaps low cigs/pops low enough to preclude mention. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...NONE. MO...NONE. IN...NONE. KY...NONE. &&
Hazardous weather outlook, Jun 2, 5:09 AM CDT, 15 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 509 AM CDT MON JUN 2 2014 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-031000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 509 AM CDT MON JUN 2 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT SCATTERED TO LOCALLY NUMEROUS THUNDERSTORMS WILL YIELD RAINFALL AMOUNTS BETWEEN THREE QUARTERS TO ONE INCH AN HOUR...ESPECIALLY DURING THE AFTERNOON AND EARLY EVENING HOURS. THIS MAY LEAD TO ISOLATED LOW LAND FLOODING AND PONDING ON ROADWAYS. OCCASIONAL LIGHTNING MAY ALSO BE A HAZARD. THE MAJORITY OF THE HEAVY RAIN AND LIGHTNING POTENTIAL WILL SHIFT TO THE PENNYRILE REGION LATE TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE FORECAST FOR ALL OR PART OF THE OUTLOOK AREA THROUGH SUNDAY. LOCALLY HEAVY RAIN AND FREQUENT LIGHTNING WILL BE THE MOST COMMON HAZARDS THROUGHOUT THE PERIOD. THERE IS THE POTENTIAL THAT A FEW THUNDERSTORMS TUESDAY AFTERNOON COULD APPROACH SEVERE LIMITS...PRODUCING WIND GUSTS BETWEEN 40 AND 50 MPH AND HAIL UP TO ONE INCH. THESE STORMS WILL LIKELY BE MOVING EAST BETWEEN 20 AND 25 MPH. FROM MIDDAY INTO EARLY EVENING WEDNESDAY...SOME STORMS...ESPECIALLY ALONG THE INTERSTATE 64 CORRIDOR INTO SOUTHEAST ILLINOIS AND SOUTHWEST INDIANA MAY REACH SEVERE LIMITS WITH DAMAGING WINDS AND HAIL THE PRIMARY HAZARDS. A TORNADO OR TWO CANNOT BE RULED OUT ALONG A WARM FRONT AS IT LIFTS NORTHEAST THROUGH THE OUTLOOK AREA. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE REQUESTED ON WEDNESDAY...ESPECIALLY ALONG THE INTERSTATE 64 CORRIDOR OF SOUTHEAST ILLINOIS AND SOUTHWEST INDIANA. SMITH/JAP
In the hours before
Special weather statement, Jun 2, 6:17 PM CDT, 2 hours 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 617 PM CDT MON JUN 2 2014 INZ081-082-085>088-KYZ005>022-030130- GIBSON-PIKE-POSEY-VANDERBURGH-WARRICK-SPENCER-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD- INCLUDING THE CITIES OF...FORT BRANCH...PETERSBURG...POSEYVILLE... EVANSVILLE...BOONVILLE...ROCKPORT...PADUCAH...MAYFIELD... SMITHLAND...BENTON...MURRAY...MARION...EDDYVILLE...CADIZ... PRINCETON...MORGANFIELD...DIXON...MADISONVILLE...HOPKINSVILLE... HENDERSON...OWENSBORO...CALHOUN...GREENVILLE...ELKTON 617 PM CDT MON JUN 2 2014 ...SIGNIFICANT WEATHER ADVISORY... AT 615 PM...NWS RADAR SHOWED THUNDERSTORMS WITH HEAVY RAIN OVER PORTIONS OF SOUTHWEST INDIANA AND WESTERN KENTUCKY. THROUGH 815 PM...THE HEAVIEST RAINS WILL BE ALONG AND JUST EAST OF THE LAKES IN WESTERN KENTUCKY...MOVING INTO AND ACROSS THE PENNYRILE REGION. THE STORMS WITH THE HEAVIEST RAINS IN SOUTHWEST INDIANA WILL BE ALONG AND EAST OF HIGHWAY 41 AND THE EVANSVILLE AREA. THESE HEAVY RAINS WILL PRODUCE SOME LOCALIZED PONDING OF WATER ON ROADWAYS AND RESTRICT VISIBILITIES FOR AREA DRIVERS. IT WILL BE BEST TO SLOW DOWN AND ALLOW YOURSELF PLENTY OF TIME TO REACH YOUR DESTINATION IF YOU ENCOUNTER ONE OF THESE HEAVY RAIN PRODUCING THUNDERSTORMS. STORMS SHOULD DIMINISH SOME IN OVERALL STRENGTH AS THE EVENING WEARS ON AND THE SUN BEGINS TO SET.
Special weather statement, Jun 2, 8:01 PM CDT, 58 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 801 PM CDT MON JUN 2 2014 KYZ001>022-030315- FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-LIVINGSTON- MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-UNION KY-WEBSTER- HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-MUHLENBERG-TODD- INCLUDING THE CITIES OF...HICKMAN...CLINTON...BARDWELL... WICKLIFFE...PADUCAH...MAYFIELD...SMITHLAND...BENTON...MURRAY... MARION...EDDYVILLE...CADIZ...PRINCETON...MORGANFIELD...DIXON... MADISONVILLE...HOPKINSVILLE...HENDERSON...OWENSBORO...CALHOUN... GREENVILLE...ELKTON 801 PM CDT MON JUN 2 2014 ...SIGNIFICANT WEATHER ADVISORY... AT 800 PM...NWS RADAR SHOWED THUNDERSTORMS WITH HEAVY RAIN OVER PORTIONS OF WESTERN KENTUCKY. THROUGH 10 PM...ADDITIONAL HEAVY RAINS HAVING DEVELOPED ALONG THE OHIO RIVER WILL MOVE JUST EAST OF PADUCAH AND BE AFFECTING THE LAKES AREA...AND MOVING TOWARD AND INTO THE PENNYRILE REGION. THESE HEAVY RAINS WILL PRODUCE SOME LOCALIZED PONDING OF WATER ON ROADWAYS AND RESTRICT VISIBILITIES FOR AREA DRIVERS. IT WILL BE BEST TO SLOW DOWN AND ALLOW YOURSELF PLENTY OF TIME TO REACH YOUR DESTINATION IF YOU ENCOUNTER ONE OF THESE HEAVY RAIN PRODUCING THUNDERSTORMS. STORMS SHOULD DIMINISH SOME IN OVERALL STRENGTH AS THE EVENING WEARS ON AND THE SUN BEGINS TO SET.
The office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 2, 8:43 PM CDT | Areal Flood Advisory | PAH | Livingston, McCracken, Marshall | 2 hr |
| Jun 2, 9:50 PM CDT | Areal Flood Advisory | PAH | Lyon | 115 min |
| Jun 3, 3:39 PM CDT | Severe Thunderstorm Warning | PAH | Wabash | 36 min |
Nearby
Flash Flood Warnings in Kentucky, 2014Flash Flood Warnings in Illinois, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.